Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 112, NWS Lincoln, IL

July 21, 20204 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 21, 2020, 10:48 AM CDT for 4 counties in Illinois. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2020, 10:48 AM CDT (15:48 UTC)
Expired
Jul 21, 2020, 11:30 AM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Champaign County, IL, DeWitt County, IL, McLean County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS53 KILX 211548
SVRILX
ILC019-039-113-147-211630-
/O.NEW.KILX.SV.W.0112.200721T1548Z-200721T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1048 AM CDT Tue Jul 21 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Piatt County in central Illinois...
  Northeastern De Witt County in central Illinois...
  Southeastern McLean County in central Illinois...
  Northwestern Champaign County in east central Illinois...

* Until 1130 AM CDT.

* At 1048 AM CDT, a severe thunderstorm was located near Weldon, or
  11 miles northeast of Clinton, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mahomet, Farmer City, Fisher, Mansfield, Lake Of The Woods,
  Bellflower, De Witt, Foosland, Dewey and Galesville.

This includes Interstate 74 between mile markers 152 and 178.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4015 8828 4015 8882 4028 8888 4040 8845
      4040 8828
TIME...MOT...LOC 1548Z 265DEG 35KT 4022 8877 

HAIL...<.75IN
WIND...60MPH
 
$$

SB
1 follow-up statement
321 
WWUS53 KILX 211613
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1113 AM CDT Tue Jul 21 2020

ILC039-211622-
/O.CAN.KILX.SV.W.0112.000000T0000Z-200721T1630Z/
De Witt-
1113 AM CDT Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DE WITT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4015 8828 4015 8856 4036 8858 4040 8845
      4040 8828
TIME...MOT...LOC 1612Z 265DEG 35KT 4024 8846 

$$

ILC019-113-147-211630-
/O.CON.KILX.SV.W.0112.000000T0000Z-200721T1630Z/
Piatt-McLean-Champaign-
1113 AM CDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHEASTERN PIATT...SOUTHEASTERN MCLEAN AND NORTHWESTERN
CHAMPAIGN COUNTIES...

At 1112 AM CDT, a severe thunderstorm was located near Mansfield, or
13 miles northwest of Champaign, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mahomet, Fisher, Mansfield, Lake Of The Woods, Bellflower, Foosland,
Dewey and Galesville.

This includes Interstate 74 between mile markers 163 and 178.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4015 8828 4015 8856 4036 8858 4040 8845
      4040 8828
TIME...MOT...LOC 1612Z 265DEG 35KT 4024 8846 

HAIL...<.75IN
WIND...60MPH
 
$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:03 AM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 21, 6:03 AM CDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
603 AM CDT Tue Jul 21 2020

.SYNOPSIS...
Issued at 345 AM CDT Tue Jul 21 2020

Expect daily chances for scattered showers and thunderstorms
through Friday, though there will be plenty of dry hours each
day. Temperatures generally in the mid to upper 80s are expected
through Friday, then lower 90s return over the weekend into early
next week as hot and humid conditions prevail.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 400 AM CDT Tue Jul 21 2020

Areas of fog had developed over se IL early this morning and was
dense for a time over parts of Clay, Richland and Lawrence
counties and still dense at 4 am over Lawrence county. Increasing
clouds over southeast IL early this morning should limit dense fog
coverage and latest HRRR shows fog diminishing from west to east
over southeast IL next few hours thru 12Z/7 am and shifting into
sw IN by then.

A veering low level jet interacting with an old frontal boundary
over sw/southern IL was generating an area of showers and
thunderstorms sw of Litchfield to Olney line and back to the St
Louis area and tracking ENE into Clay county at 4 am. Scattered
showers and isolated thunderstorms were WNW of Lincoln in west
central IL and also tracking ENE over the IL river valley. Latest
CAMS shows this convection gradually diminishing during this
morning as it tracks ENE over central and southeast IL.

A mid/upper level trof along the IA/NE and ne KS and nw MO border
will track east into the MS river valley by late afternoon.
Meanwhile the old frontal boundary is projected to lift northward
across central IL during today with an increasingly unstable
tropical airmass over the area. Precipitatable water values quite
high too ranging from 1.6-2 inches. Scattered showers and
thunderstorms likely to develop during this afternoon and SPC day1
outlook has marginal risk of severe storms for damaging wind gusts
and hail. Would not be surprised if part of area was upgraded to a
slight risk from this afternoon into mid evening as CAPES rise
over 2500 j/kg southeast of the IL river this afternoon, while
bulk shear values of 25-40 kts north of I-70. Locally heavy rains
also expected due to very high precipitable water values
approaching 2 inches. WPC day1 outlook has slight chance of
excessive rainfall today and evening se of the IL river and
marginal risk nw of the IL river. Highs today mainly in the mid
80s, with lower 80s by Knox and Stark counties and upper 80s in
southeast IL. Afternoon heat indices peak in the low to mid 90s se
of the IL river, with mid to upper 90s in southeast IL.

High chances of showers and thunderstorms this evening and
lingering over eastern IL early overnight as trof moves thru. Lows
tonight mostly around 70 degrees in central IL and lower 70s in
southeast IL.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 400 AM CDT Tue Jul 21 2020

Trof and frontal boundary shifting se toward the Ohio river valley
on Wed where higher pops will be focused. A lull in convection
over the IL river valley especially nw of the IL river overnight
and Wed morning. SPC day2 outlook has marginal risk of severe
storms in southeast IL Wed afternoon where airmass is more
unstable with afternoon CAPES around 2000 j/kg. Warm highs in the
mid to upper 80s on Wed with humid conditions prevailing. Heat
indices Wed afternoon range from upper 80s to around 90 nw of the
IL river, and mid 90s from I-72 south.

Chance of convection lingers Wed night and could more coverage of
convection overnight Wed into Thu over southern CWA closer to the
frontal boundary and low level jet. Highs Thu in the mid to upper
80s and afternoon heat indices in the low to mid 90s over much of
the CWA.

A lull in convection after sunset on Thu night and mainly have
pops in southeast IL Thu night. Then isolated to scattered showers
and thunderstorms over the area on Friday, with upper level ridge
building over the MS river valley and convection chances should
trend more isolated as ridge builds in. This will also start
building the heat over the area with highs Fri in the upper 80s to
near 90F and afternoon heat indices in the 90s, with sw CWA near
100.

500 mb heights rise to 594 dm or higher over CWA this weekend and
isolated convection possible in afternoon and early evening hours
Sat/Sun. Highs around 90F Sat and lower 90s Sunday with afternoon
heat indices climbing to upper 90s and lower 100s Sat afternoon
and 100-105 Sunday afternoon, so approaching heat advisory
criteria then.

Upper level ridge shifting back south early next work week with a
frontal boundary pushing southward toward central IL Mon night and
Tue. This to bring a better chance of showers/thunderstorms Mon
afternoon into Tue. Still hot and humid Mon with highs in the
lower 90s and afternoon heat indies of 100-105F. Highs in the
upper 80s to near 90F next Tue and still very humid.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 600 AM CDT Tue Jul 21 2020

Carried VCTS at PIA and BMI next 1-2 hours and VCSH at DEC and CMI
til mid morning with possible MVFR conditions at times, as scattered
showers and isolated thunderstorms drift northeast. Will need to
watch a larger area of convection over northern MO lifting ne that
could affect central IL during mid afternoon into early evening.
This would bring MVFR conditions back if convection occurs. Models
trended toward lower ceilings later tonight along with possible
light fog as winds remain light. SE to SSE winds around 5 kts this
morning to veer south this afternoon and remain less than 10 kts
thru tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Jul 21, 7:58 AM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lincoln IL
758 AM CDT Tue Jul 21 2020

ILZ027>031-036>038-040>057-061>063-221100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-
Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-
Tazewell-Vermilion-Woodford-
758 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are expected through this evening, before
diminishing after midnight. Some of the storms may become severe.
Damaging winds are the main concern, although an isolated tornado
cannot be ruled out. There is also potential for flooding from
the stronger storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms will remain a concern through Friday. At
this time, severe weather is not anticipated.

Hot and humid conditions will return this weekend, with the heat
index reaching 100 to 105 degrees Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. The most likely time frame is
from 1 pm to 5 pm west of I-55, and from 3 pm to 8 pm east of
I-55. Please relay any information about observed severe weather
to the National Weather Service while following all local, state
and CDC guidelines.

ILZ066>068-071>073-221100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
758 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are expected through this evening, before
diminishing after midnight. A few of these storms may be strong to
briefly severe, with damaging winds the main concern. There is
also potential for flooding from the stronger storms.

Minor flooding on the Little Wabash River near Clay City, while
the Embarras River near Lawrenceville is expected to stay just
below flood stage.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms will remain a concern through Friday. The
storms on Wednesday may be strong to briefly severe. The severe
weather potential for Thursday and Friday is uncertain at this
time.

Hot and humid conditions will return this weekend, with the heat
index reaching 100 to 105 degrees Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, mainly this evening. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Geelhart

In the hours before

Special weather statement, Jul 21, 10:27 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1027 AM CDT Tue Jul 21 2020

ILZ038-043-044-053-211615-
Macon-Piatt-De Witt-McLean-
1027 AM CDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR PIATT...DE WITT...SOUTHERN MCLEAN
AND NORTHEASTERN MACON COUNTIES UNTIL 1115 AM CDT...

At 1027 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McLean to near Warrensburg. Movement was
east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Clinton, Monticello, Le Roy, Heyworth, Farmer City, Maroa, Downs,
Argenta, Mansfield, Saybrook, Wapella, De Land, Waynesville, Weldon,
Kenney, White Heath, Bellflower, Arrowsmith, Cisco and Ellsworth.

This includes the following highways...
 Interstate 55 between mile markers 146 and 153.
 Interstate 72 between mile markers 150 and 173.
 Interstate 74 between mile markers 138 and 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4053 8846 3995 8847 3995 8911 4039 8916
TIME...MOT...LOC 1527Z 265DEG 35KT 4037 8911 4000 8905

SB

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:27 AM CDTSpecial Weather StatementILXDeWitt, Piatt48 min
Jul 21, 11:18 AM CDTSpecial Weather StatementILXChampaign, Vermilion57 min
Jul 21, 11:29 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion61 min
Jul 21, 12:16 PM CDTSpecial Weather StatementILXColes44 min
Jul 21, 12:59 PM CDTSpecial Weather StatementILXEdgar46 min
Jul 21, 2:41 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott64 min
Jul 21, 3:12 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon48 min
Jul 21, 3:45 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon45 min
Jul 21, 4:03 PM CDTTornado WarningILXSangamon27 min
Jul 21, 4:18 PM CDTTornado WarningILXChristian, Sangamon27 min
Jul 21, 4:39 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon, Shelby44 min
Jul 21, 5:14 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Macon, Moultrie, Piatt, Shelby46 min
Jul 21, 5:25 PM CDTTornado WarningILXChampaign, Douglas, Piatt19 min
Jul 21, 5:55 PM CDTSpecial Weather StatementILXChampaign, Coles, Cumberland, Douglas, Edgar50 min
Jul 21, 6:37 PM CDTSevere Thunderstorm WarningILXEdgar38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.